I want to lose some weight (about 10-20 lbs) and I am wondering if any diet pills or supplements will help me. The only ones I've heard of are Alli and Hydroxycut-- do those work? Are there better weight loss pills out there? I would like to use something that won't cause any gross side effects. Any suggestions would be appreciated.
Will Diet Pills or Supplements Help Me Lose Weight?
Doctor Answers (4)
No weight loss tricks
Unfortunately there are no tricks.
There are some medications that attempt to increase your metabolism (stimulants) or change your aborption of calories -- typically blocking fat absorption.
While the mechanics of these make sense many times they are not associated with long term significant fat loss.
The best way to handle it is increasing your activity and decreasing your caloric intake.
I hope this helps.
Weight Loss - Holiday Fat Gain
Research data shows that the average American gains 8 pounds during the holidays. The latest scientific data shows that in cardiovascular medicine, it is not necessarily body weight that is important to health but your cardiovascular fitness. That is to say, you will probably live longer if you target your HDL to be 100 or 80 or 70 as opposed to 40 or less.
So, weight is important to your look but not so important for your longevity. It has been shown that morbid obesity surgery reduces the risk of death from obesity with body mass index being an important stratificator of mortality, but try to lose weight with your focus being:
- Improving your HDL
- Lowering your LDL
- Lowering your total cholesterol
- Lowering your triglycerides
- Normalizing your glucose level and HbA1c if you are a diabetic
- Increasing your exercise capacity, etc.
Balanced Diet and Exercise
Basically, the best way to loose weight is a balanced diet and regular exercise. If you take the time to document your caloric intake, you will likely find that it is more than you would predict. That said, there are many "diet pills" out there. The stimulant based products such as Hydroxycut can lead to jitteriness. The anti-absorptive products such as Alli can lead to malabsorption and also, if your lipid intake is too great, can lead to yellow staining and leakage - yes it is gross.
David Shafer, MD
Shafer Plastic Surgery
You might also like...
Balance Is Key
I have many patients who ask me for advice on how to lose weight and get healthy. For long term sustainable weight loss, balance is key. Diet is the most helpful for weight loss, and exercise for toning and metabolism. For my patients, I direct them to our in-office nutritionist who helps them find that balance of diet and exercise. There are lots of diet pills out there, but many have unwelcome side effects, so be sure to talk with your primary care doctor to get recommendations and know the facts.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.